Diamox – That’s for Me!

I’m being treated for glaucoma. In time, I expect to write an article about the experience, going back to the first warnings from the optometrists around the year 2000, since there are a number of cautionary lessons to be learned from my own mistakes and experience.

For the benefit of those of you who know me but may find this disclosure a surprise, I’ve been taking eye drops for years to treat high “interocular pressure” (IOP) in both eyes. Recently we learned that their effectiveness in the left eye had diminished, and some optic nerve damage has occurred. With my glasses, vision in the right eye is still very good. Since then I’ve had two laser procedures on the left eye, and we’re still evaluating whether more procedures will be needed.

This post concerns a new orange pill called Diamox (pronounced “di-mox” by the doctors). I’m already taking Levobunolol, Azopt, Brominidine and Lumigan drops, both eyes, twice a day except for the Lumigan, at bedtime. The Diamox is to further reduce IOP. It’s an interesting drug.

Diamox is a powerful inhibitor for reduction of any number of edema symptoms. It is used in treating certain epilepsies, edema (IOP) in a couple of different glaucomas, and certain cardiac issues. Diamox is also well known among hikers and climbers (and probably also baloonists) for controlling altitude sickness.

I was told that Diamox is unlike most drugs whose list of side effects enumerate the unpleasant but necessary evils, some of which a small number of users may experience some of the time. With Diamox, I was told most Diamox users experience most of the symptoms most of the time. From one website:

Adverse reactions, occurring most often early in therapy, include paresthesias, particularly a “tingling” feeling in the extremities, hearing dysfunction or tinnitus, loss of appetite, taste alteration and gastrointestinal disturbances such as nausea, vomiting and diarrhea; polyuria, and occasional instances of drowsiness and confusion.

So how does this work?

Sufferers of acute mountain sickness already often experience symptoms such as headache, nausea, shortness of breath, dizziness, drowsiness, and fatigue. So, if they also take Diamox, they run the risk of nausea and diarrhea too. If you are both hanging from a rope on the North Face, you can’t pull over at the next gas station. You DO want to be ABOVE that other climber, OK? Gosh, things just don’t get any better than this!

Me, I just work in an office. I get the mild tingling feeling, tinnitis (ringing in the ears), loss of appetite, and chronic drowsiness. I am supposed to drink lots of vegetable juice, but a glass of V8 after my morning coffee wll send me scurrying to the rest room. We used to call it the “kerwhooshies” because it’s easier to spell.

Most doctors have become pretty intolerant of whiney patients who complain of side effects or indignities vastly inferior to the inconvenience of going blind. I’m learning to stick to the essential stuff and keep it succinct.

So wait until I have to tell my doctor next week that I had to discontinue use of the Brominidine eye drops in the right eye because it inexplicably started causing blurry vision in my right (driving and reading) eye – not good at all. And that was before the Diamox. She was out of town, so I just had to do it, and my really good right-eye vision returned.

As for the Diamox, anything that controls eye pressure until we’re sure the laser procedures will work is fine with me. But I do have a modest proposal for the prescription bottle label: add the line “change of underwear as indicated.”

919 total views, 1 views today